Naloxone to reverse overdose

What is naloxone?


 
Naloxone blocks or reverses the effects of opioid medication, including extreme drowsiness, slowed breathing, or loss of consciousness. An opioid is sometimes called a narcotic. Naloxone is used to treat a narcotic overdose in an emergency situation. This medicine should not be used in place of emergency medical care for an overdose. Naloxone is also used to help diagnose whether a person has used an overdose of an opioid.

 

How is naloxone given?  

Naloxone is injected into a muscle, under the skin, or into a vein through an IV. The injection may be given by a healthcare provider, emergency medical provider, or a family member or caregiver who is trained to properly give a naloxone injection.

If you are a caregiver or family member giving a naloxone injection, read all instructions when you first get this medicine. If provided, use the "trainer" device to practice giving an injection so you will know how to do it in an emergency. Ask your doctor or pharmacist if you have any questions.
Be sure you know how to recognize the signs of an opioid overdose in the person you are caring for. Overdose symptoms may include:
  • slowed breathing, or no breathing;
  • very small or pinpoint pupils in the eyes;
  • slow heartbeats; or
  • extreme drowsiness, especially if you are unable to wake the person from sleep.

Even if you are not sure an opioid overdose has occurred, if the person is not breathing or is unresponsive, give the naloxone injection right away and then seek emergency medical care.Do not assume that an overdose episode has ended if symptoms improve. You must get emergency help after giving a naloxone injection. Naloxone injected into a muscle is given in the outer thigh. In an emergency, you may give an injection through the person's clothing. After injecting naloxone, stay with the person and watch for continued signs of overdose. You may need to give another injection every 2 to 3 minutes until emergency help arrives. Follow all medication instructions carefully. Each Evzio auto-injector is for one use only. Throw away after one use, even if there is still some medicine left in it after injecting a dose. Store naloxone at room temperature away from moisture and heat. Keep the auto-injector in its outer case until you are ready to use it. Do not use the medicine if it has changed colors or has particles in it. Call your pharmacist for new medication.

Naloxone Protocol

The Arkansas State Board of Pharmacy and the Arkansas Pharmacists Association worked together to prepare a Naloxone Protocol which can be used much like the protocols for administering immunizations with any prescriptions initialized being in the name of the prescriber on the protocol.

Whenever an individual presents at the pharmacy and is individually at risk for an opioid related overdose due to current prescription therapy or other drug use, the pharmacist may initiate a prescription for that individual and bill the patient’s insurance if available for the naloxone being provided. If insurance is not available in this instance then it would be a cash pay (credit) transaction.

Whenever an individual presents at the pharmacy who is a family member, friend, or other person who is in a position to assist an individual with an increased risk of an opioid overdose (which could include Law Enforcement, First Responders, teachers, school nurses…), the pharmacist may initiate a prescription for that individual to be used for anyone they come in contact with that is experiencing an opioid overdose. This would likely be a cash transaction unless there is other guidance from an insurance provider allowing for billing in this scenario.

It is important to read not only the clarifying language in the act but also the related statewide Naloxone Protocol and counsel patients on how these products are used. It is also important to note that the naloxone protocol can serve as a fact sheet to be provided to patients as required in the law and finally, if for an individual person you must ask if they have a primary care physician and notify them of the purchase of naloxone when using this protocol. If they have a primary care physician and a secondary provider that is writing for opioids it would be useful to notify them as well.

Finally, we would suggest looking at the Naloxone PowerPoint that the Board of Pharmacy and State Drug Director’s office has been using as an educational tool as well as looking at options for smartphone apps such as OpiRescue and NARCAN Now that can walk patients through the process of using naloxone for a potential opioid overdose. The most important point you can make to each person counseled on naloxone use is to emphasize that this is a TEMPORARY fix that REQUIRES further medical attention due to the fact that naloxone will wear off before the opioids on board and a patient can go back into overdose as the naloxone wears off. ALWAYS seek further medical treatment to keep the patient stabilized. Also know that there is an immunity protection for individuals who are both supplying as well as administering naloxone to a person suspected to be in an opioid overdose situation.

Click here to download a copy of the Naloxone Protocol.

Click here to download a copy of Act 284 authorizing pharmacists to initiate therapy and administer and/or dispense naloxone.

Click here to download a copy of the Naloxone PowerPoint (10 MB) or here for a pdf version of the presentation.

Click here to see Governor Hutchinson's press conference announcing the naloxone protocol initiative.

More Information from the Arkansas Prescription Drug Abuse Summit 2017 Presentations:

Medication Assisted Treatment for Opioid Use Disorder (29 MB)

Partnering to Promote Opioid Stewardship (11 MB)

 


 

 

Copyright © 2017 & All Rights Reserved by ARTakeback.org